Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS State College, PA

May 12, 2004Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 12, 2004, 4:30 PM EDT for Union County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 4:30 PM EDT (20:30 UTC)
Expired
May 12, 2004, 5:15 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Union County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 122030
SVRCTP
PAC119-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
429 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LAURELTON CENTER...OR 7 MILES WEST OF
  MIFFLINBURG...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND BRIDGE STATE PARK AROUND 450 PM EDT...
  MIFFLINBURG AROUND 500 PM EDT...
  VICKSBURG AND FOREST HILL AROUND 515 PM EDT...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND INTENSE LIGHTNING. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4087 7705 4084 7724 4092 7728 4100 7717
          4105 7692 4099 7688 4089 7691

KF

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:20 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 12, 2:20 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT WED MAY 12 2004

.SHORT TERM...

FEW SPRINKLES NEAR STATE COLLEGE EARLIER...THEN SOME AT SEG...BASED
ON OBS AND RADAR. THAT AREA HELP FIRE STORMS OVER NE PA.

ANYWAY...PREVAILING FLOW ABOUT 260 TO 270 AT 10 TO 15 KNOTS
TODAY...WEAKER THAN ON TUE. TEMPS ALOFT SIMILAR...DEWPOINTS RUNNING
SEVERAL DEGREES HIGHER...LI SEVERAL POINTS LOWER. ESTIMATED VIL
SIMILAR TO TUE...50 OR A SHADE HIGHER. THUS NOT REAL CONCERN ABOUT
SEVERE...AS FRONT SLOWLY MOVING BACK TO THE N.

SENT A SECONDARY UPDATE TO TAKE OUT MOST OF THE WORDING OUT
FOR TIMING THIS AFT. ACTION FIRED UP ON RIDGE LINES...GIVEN SOME
WEAK CONVERGENCE AND HEATING. CONVECTIVE TEMPERATURE SIMILAR TO
TUE...BUT WE HEATED UP FASTER TODAY...AND DEWPOINTS WERE HIGHER.
NO REPORTS OF SEVERE. PATTERN MORE LIKE LATE JULY FOR ACTION ON
RIDGES...BUT STILL SOME MOVEMENT TO THE EAST...THUS WHILE A TYPICAL
SETUP FOR FLOODS...NOT REAL CONCERN...GIVEN MOVEMENT AND TENDENCY
FOR STORMS TO FIRE UP...THEN WARM MID LVLS HELP KILL THEM AFTER A
WHILE.

DID UP MIN TEMPS NEXT FEW DAYS.

MARTIN

.LONG TERM...

FEW IF ANY CHANGES MADE. MREF MEAN SOLN GENERALLY FOLLOWED WITH
BROAD...FLAT UPR RIDGE IN PLACE OV ERN US FOR THE ENTIRE TIME FRAME.
WE GENERALLY DISCOUNTED THE UPR TROF THAT ECMWF BRINGS INTO THE ERN
U.S. EARLY IN THE WEEK. NEW DAY 7 SIMILAR TO DAY 6...JUST PERHAPS A
FEW DEGREES WARMER. BEST CHANCE OF ORGNAIZED PRECIP (FRONT) LOOKS TO
BE SAT OR EARLY SUN.

OVERALL...DISCUSION FROM WEATHER WORLD LAST NIGHT SHOWING A WARM
PATTERN NEXT 4 WEEKS...WITH ABOVE NORMAL THUNDERSTORM ACTIVITY.

ANYWAY...NOT SEEING MUCH CHANGE NEXT WEEK OR SO. STILL PLENTY OF
COLD AIR IN CANADA. SNOW IN THE NORTHERN ROCKIES YESTERDAY...NOW OUT
IN THE NORTHERN PLAINS. LOOKS LIKE SOME AREAS GOT HALF A FOOT OF
SNOW. AIRMASS IN NORTHERN CANADA HAS BEEN...AND REMAINS QUITE A BIT
COLDER THAN NORMAL. THUS POTENTIAL IS THERE TO GET REAL COLD
AGAIN...IF WE GOT A PATTERN CHANGE...BUT NOT SEEING THIS AT THIS
POINT. FOR US...IT IS AN EARLY TASTE OF SUMMER WEATHER...ENJOY.

MARTIN/DANGELO

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     66  86  65  86 /  20  20  10  20
WILLIAMSPORT   65  82  63  85 /  20  30  20  20
BRADFORD       61  76  61  77 /  20  30  20  30
JOHNSTOWN      63  79  63  79 /  20  30  20  30
ALTOONA        64  82  63  83 /  20  30  20  20
STATE COLLEGE  65  82  64  83 /  20  30  20  20
SELINSGROVE    65  84  63  85 /  20  30  20  20
LANCASTER      66  85  65  85 /  20  20  10  20
YORK           66  86  65  86 /  20  20  10  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 12, 5:09 AM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT WED MAY 12 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121108-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON
AND EVENING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 3:18 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT WED MAY 12 2004

PAZ049-121945-
UNION-
318 PM EDT WED MAY 12 2004

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTH OF MIFFLINBURG...MOVING EAST AT 10
MPH. THE THUNDERSTORM WILL BE NEAR SPRUCE RUN RESERVIOR AROUND 325 PM
AND ALLENWOOD AROUND 345 PM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.
Special weather statement, May 12, 4:17 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
417 PM EDT WED MAY 12 2004

PAZ049-122115-
UNION-
417 PM EDT WED MAY 12 2004

...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
MILTON TO 6 MILES SOUTHWEST OF MIFFLINBURG...MOVING EAST AT 10 MPH.
THE THUNDERSTORMS WILL BE NEAR MIFFLINBURG AROUND 430 PM...NEW
COLUMBIA AROUND 435 PM...VICKSBURG AROUND 455 PM...LINNTOWN AND
LEWISBURG AROUND 515 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.